Kansas, 2008

Hail in Kansas, May 5, 2008

May 5, 2008 · NWS GID · 5 events in 2 counties and zones

A shortwave trough working across the region along with an upper level jet streak, helped to develop scattered thunderstorms across north central Kansas during the late afternoon hours on May 5th. These thunderstorms produced some hail up to the size of quarters in Rooks and Osborne Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$200,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A shortwave trough working across the region along with an upper level jet streak, helped to develop scattered thunderstorms across north central Kansas during the late afternoon hours on May 5th. These thunderstorms produced some hail up to the size of quarters in Rooks and Osborne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 2:34 PM CST, 54 minutes earlier.

Area forecast discussion, May 5, 2:34 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT MON MAY 5 2008

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.

WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS A DEEP UPPER LOW
SITTING OFF THE SOUTHWEST CONUS WHILE DOWNSTREAM A WEAK RIDGE IS IN
PLACE FROM THE CENTRAL HIGH PLAINS TO THE TEXAS GULF COAST.  DESPITE
THE RIDGE IN PLACE ACROSS THE REGION...THE RIGHT ENTRANCE REGION OF AN
80 TO 90 KT UPPER JET STREAK IN COMBINATION WITH THE LEADING EDGE OF
DEEPER BOUNDARY LAYER MOISTURE RETURNING NORTH CONTINUES TO PRODUCE
A NARROW BUT PERSISTENT BAND OF CONVECTION BETWEEN HIGHWAY 24 AND
INTERSTATE 70 ACROSS NORTH CENTRAL KANSAS. VERY LITTLE SURFACE OR ML
CAPE IS SEEN ACROSS THIS AREA BUT MU CAPE VALUES UP TO 500 J/KG ARE
SHOWN ON THE RUC ANALYSIS. THIS CONVECTION HAS CONTINUALLY BUILT
BACKWARDS TOWARD THE THETA E RIDGE AXIS ACROSS WESTERN SECTIONS OF
KANSAS THROUGH THE DAY AND THE MAIN ISSUE IS HOW LONG WILL IT LAST
INTO THE EVENING HOURS BEFORE PRECIP THE CONVECTION FADES AS A
RESULT OF A NEW MCS UPSTREAM PRODUCING A LARGE AREA OF DOWNSTREAM
SUBSIDENCE.  WILL KEEP A CHANCE OF STORMS ACROSS THE AREA THROUGH
MOST OF THE EVENING BUT EXPECT THE CONVECTION TO FADE CLOSER TO
SUNSET.

LOOKING FURTHER NORTH...ALTHOUGH MU CAPE VALUES UP TO A 1000
J/KG ARE SEEN INTO CENTRAL NEBRASKA...A LACK OF DEEPER BOUNDARY
LAYER MOISTURE HAS KEPT MOST OF SOUTH CENTRAL NEBRASKA CAPPED OFF
THIS AFTERNOON. THE PERSISTENT CONVECTION ACROSS KANSAS HAS PRODUCED
A NICE COLD POOL AND RESULTANT OUTFLOW BOUNDARY FROM EAST CENTRAL
COLORADO INTO SOUTH CENTRAL KANSAS.  THIS BOUNDARY LOOKS TO BE THE
FOCUS LATER THIS AFTERNOON TO EVENING FOR SURFACE BASED CONVECTIVE
DEVELOPMENT AND EVENTUAL MCS DEVELOPMENT LATER THIS EVENING TO
OVERNIGHT.  IT APPEARS THIS SETUP WILL LEAVE MOST OF THE FORECAST
AREA WITH A LOWER CHANCE OF PRECIPITATION THAN EXPECTED EARLIER AS
THE BOUNDARY LAYER REMAINS FAIRLY CAPPED OFF ACROSS SOUTH CENTRAL
NEBRASKA INTO THE EVENING HOURS. NONETHELESS...APPEARS AN MCS WILL
MOVE OUT OF WESTERN KANSAS AND ACROSS CENTRAL SECTIONS OF THIS STATE
DURING THE LATE EVENING TO OVERNIGHT HOURS.  CORFIDI VECTORS FAVOR A
MOTION MAINLY TO THE EAST TO SOUTHEAST WHICH MAY REQUIRE CONVECTION
TO FORM AS FAR NORTH AS NORTHWEST KANSAS TO EAST CENTRAL COLORADO.
APPEARS NOT EXPECTING A GREAT SEVERE WEATHER AFTER DARK WITH THIS
MCS BUT CANNOT COMPLETELY RULE OUT AN ISOLATED HAIL OR WIND EVENT
SOUTH OF HIGHWAY 36 GIVEN EFFECTIVE BULK SHEAR STILL ANTICIPATED TO
BE AROUND 30 TO 40 KNOTS.  OTHER ISSUE COULD REVOLVE AROUND HEAVIER
PRECIPITATION FROM THE MCS WITH SOME LOCALIZED FLOODING PROBLEMS
SOUTH OF HIGHWAY 36.

AS THE REGION HEADS INTO TUESDAY...THE FORECAST OVERNIGHT MCS WILL
LIKELY BE LINGERING ACROSS THE SOUTHEAST THROUGH MID MORNING BEFORE
THE AREA TAKES A DOWNTURN IN PRECIPITATION CHANCES FROM LATE MORNING
THROUGH MID AFTERNOON.  HOWEVER...THE MODELS SHOW A COLD FRONT
SLIDING SOUTHEAST ACROSS THE SAND HILLS INTO CENTRAL NEBRASKA DURING
THE EVENING HOURS WHILE A WELL DEFINED DRYLINE WILL TAKE SHAPE OVER
THE HIGH PLAINS OF SOUTHWEST NEBRASKA INTO WESTERN KANSAS. WITH CAPE
VALUES EXPECTED TO BE CLOSER TO 1500 TO 2000 J/KG AND LCL HEIGHTS
MUCH LOWER ALONG WITH EFFECTIVE BULK SHEAR STAYING AROUND 35 TO 45
KNOTS...THE ENVIRONMENT LOOKS MUCH MORE CONDUCIVE FOR SUPERCELLS FOR
ANY CONVECTION MOVING ACROSS THE REGION.  HAIL AND WINDS WILL BE THE
PRIMARY THREATS AS USUAL...BUT CONDITIONS LOOK FAVORABLE FOR AN
ISOLATED TORNADO OR TWO...ESPECIALLY OVER NORTH CENTRAL KANSAS INTO
AREAS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6. PRECIPITATION
CHANCES SHOULD BEGIN TO RAMP DOWN LATER TUESDAY NIGHT AS THE FRONT
BEGINS TO PUSH ACROSS THE AREA.  BEST CHANCE AFTER 06Z SHOULD EXIST
SOUTH OF A YORK TO PHILLIPSBURG LINE.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CHALLENGE
DURING THIS PERIOD IS TIMING SHORTWAVES AND ASSOCIATED PRECIPITATION
CHANCES IN AN OVERALL  PROGRESSIVE FLOW ALOFT.

CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE PERIOD AT
LEAST OVER THE SOUTHEAST HALF OR SO OF THE CWA AS SURFACE COLD FRONT
CONTINUES TO PLOW SOUTH THROUGH THE AREA...WHILE MID AND UPPER
CLOSED LOW PUSHES EAST/NORTHEAST FROM ALONG THE NM/TX BORDER
WEDNESDAY MORNING INTO OK/SOUTHEAST KS WEDNESDAY EVENING. MODELS
HAVE INCREASED THE SPEED OF FRONTAL PASSAGE...AND THUS HAVE TRENDED
POPS DOWN ACROSS THE NORTH ON WEDNESDAY. SHOWERS/THUNDERSTORMS WILL
END FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY AS FRONT CONTINUES
TO PUSH SOUTH WITH SURFACE HIGH PRESSURE/DRIER AIR SPREADING IN
BEHIND THE FRONT. THINK BY AFTERNOON PRECIP WILL BE CONFINED TO THE
FAR SOUTHEAST CWA IN CLOSER PROXIMITY TO FRONTAL BOUNDARY AND ON
NORTHERN FRINGE OF UPPER FORCING ASSOCIATED WITH LOW TRACKING TO THE
SOUTH. GIVEN THE COLD FRONT CLEARING THE ENTIRE CWA BY MIDDAY
WEDNESDAY...THE MAIN SEVERE THREAT SHIFTS SOUTHEAST OF THE CWA.
HOWEVER...INSTABILITY AND DEEP LAYER SHEAR ARE SUFFICIENT AHEAD OF
THE FRONT TO SUPPORT SOME STRONG STORMS WEDNESDAY MORNING SO WILL
HAVE TO KEEP AN EYE ON THIS...BUT THIS THREAT THEN SHOULD SHIFT
SOUTH OF THE FORECAST AREA BY MIDDAY. HUNG ONTO SOME SMALL POPS
ACROSS THE FAR SOUTHEAST WEDNESDAY EVENING TO ACCOUNT FOR LINGERING
SHOWERS ON BACKSIDE OF SYSTEM...BUT IF CURRENT TRENDS HOLD...ALL
PRECIP WILL LIKELY BE SOUTHEAST OF THE ENTIRE CWA BY EVENING.

SHORTWAVE RIDGING THEN SPREADS INTO THE AREA WEDNESDAY NIGHT INTO
THE FIRST PART OF THURSDAY IN BETWEEN SYSTEMS. HOWEVER UNDER A
PROGRESSIVE UPPER FLOW...THE NEXT MID-LEVEL SHORTWAVE AND LEFT EXIT
REGION OF UPPER JET STREAK PUSHES IN DURING THE DAY ON
THURSDAY...BRINGING THE NEXT SHOT FOR PRECIPITATION. MOISTURE AND
INSTABILITY ARE VERY LIMITED BEHIND THE PREVIOUS DAY/S FRONTAL
PASSAGE...SO HAVE JUST GONE WITH SHOWERS AND NO MENTION OF THUNDER
AT THIS POINT. ELEVATED INSTABILITY INCREASES THURSDAY NIGHT AS THE
LLJ PICKS UP WITH ATTENDANT THETA-E ADVECTION/MOISTURE TRANSPORT
ACTING WITH UPPER JET STREAK AND MID-LEVEL SHORTWAVE TO POSSIBLY
SUPPORT THE DEVELOPMENT OF AN MCS. IT LOOKS LIKE THIS FEATURE WILL
THEN DROP SOUTHEAST OF THE AREA BY FRIDAY MORNING...LEAVING BEHIND
DRY CONDITIONS DURING THE DAY ON FRIDAY. THE LULL DOESN/T LAST LONG
HOWEVER AS A WEAK LLJ DEVELOPS FRIDAY NIGHT AHEAD OF THE NEXT WAVE
DIVING IN FROM THE NORTHWEST. BASED ON CURRENT TIMING OF
WAVE...BETTER THUNDERSTORM CHANCES SHOULD REMAIN NORTHWEST FRIDAY
NIGHT BUT COULD SEE PRECIP SNEAK INTO ESPECIALLY THE NORTHWEST
PORTION OF THE FORECAST AREA. THUNDERSTORM CHANCES CONTINUE
SATURDAY/SATURDAY NIGHT WITH THIS FAIRLY POTENT SHORTWAVE DIVING
SOUTHEAST ACROSS THE CENTRAL PLAINS. STILL SOME TIMING DIFFERENCES
REGARDING WHETHER THE WAVE AND SURFACE COLD FRONT WILL PUSH THROUGH
SATURDAY OR SATURDAY NIGHT...BUT SHOULD BRING PRETTY GOOD CHANCES OF
CONVECTION SOMETIME DURING THIS 24-HOUR PERIOD.

HAVE KEPT THE SUNDAY AND MONDAY PERIODS DRY FOR NOW AS THE WAVE
PUSHES EAST BY SUNDAY TAKING PRECIP CHANCES WITH IT...WITH NORTHWEST
FLOW ALOFT/SUBSIDENCE SPREADING IN...GIVING WAY TO SHORTWAVE RIDGING
WITH ANOTHER WAVE POSSIBLY MOVING IN MONDAY NIGHT INTO TUESDAY. HIGH
TEMPS GENERALLY LOOK TO BE IN THE MID 60S TO LOWER 70S THROUGH THE
PERIOD WITH LOWS IN THE 40S.

&&

.AVIATION...FOR THE 18Z KGRI TAF. VERY QUIET REMAINDER OF THE
AFTERNOON EXPECTED FOR THE GRAND ISLAND TERMINAL AS AN UNLIMITED
CEILING AND VISIBILITY CAN BE EXPECTED. THREAT OF THUNDERSTORMS
THIS EVENING TO OVERNIGHT HAS ALSO DECREASED FOR THE TERMINAL AREA
AS THE BETTER FORCING FOR STORMS LOOKS TO BE POSITIONED MORE OVER
WESTERN KANSAS INTO FAR SOUTHERN NEBRASKA. CANNOT COMPLETELY RULE
OUT CHANCE FOR THUNDERSTORMS TONIGHT BUT GIVEN THE SETUP
MENTIONED ABOVE...COVERAGE OF STORMS LOOKS SMALL ENOUGH TO LEAVE
OUT OF THE FORECAST. OTHERWISE...EAST WINDS EARLY THIS AFTERNOON
SHOULD TURN TO THE SOUTHEAST BY MID TO LATE AFTERNOON AND LOOK TO
REMAIN THIS WAY THROUGH THE NIGHT INTO TOMORROW MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 5, 2:49 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT MON MAY 5 2008

KSZ005>007-017>019-061230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
349 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ACROSS NORTH
CENTRAL KANSAS THIS EVENING TO OVERNIGHT. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE AFTER SUNSET TONIGHT WITH HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN
ADDITION...HEAVY RAINFALL WITH ANY STRONGER THUNDERSTORMS MAY
PRODUCE SOME NUISANCE FLOODING PROBLEMS...MAINLY SOUTH OF HIGHWAY
24.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN ACROSS
NORTH CENTRAL KANSAS TUESDAY INTO TUESDAY NIGHT. THE HIGHEST RISK
OF SEVERE WEATHER WILL BE AFTER 6 PM WITH LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED ONE OR TWO TORNADOES POSSIBLE.

CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN THURSDAY
NIGHT ALONG WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>087-061230-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
349 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT
OVER SOUTH CENTRAL NEBRASKA. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NO LONGER EXPECTED...AN ISOLATED STRONG
THUNDERSTORM OR TWO MAY PRODUCE PENNY TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST ACROSS SOUTH
CENTRAL NEBRASKA TUESDAY INTO TUESDAY NIGHT. THE HIGHEST RISK OF
SEVERE WEATHER WILL BE AFTER 6 PM WITH LARGE HAIL...DAMAGING WINDS
AND AN ISOLATED ONE OR TWO TORNADOES POSSIBLE.

CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN THURSDAY
NIGHT ALONG WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 5, 2:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON MAY 5 2008

KSZ017-052130-
ROOKS-
356 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALCO...OR 19 MILES SOUTHEAST OF HILL
CITY...AND MOVING EAST AT 22 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ZURICH BY 410 PM CDT
  PLAINVILLE BY 425 PM CDT
  CODELL BY 430 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rooks

When
May 5, 3:28 PM CST
Where
Rooks County, 5 mi S of Plainville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.158, -99.300

Hail, Rooks

When
May 5, 3:33 PM CST
Where
Rooks County, 6 mi SE of Plainville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.169, -99.221

Hail, Rooks

When
May 5, 3:36 PM CST
Where
Rooks County, 3.2 mi SSW of Codell
Measured
0.75 in hail
Reported by
Public
Coordinates
39.160, -99.210

Hail, Osborne

When
May 5, 3:38 PM CST
Where
Osborne County, 6 mi SW of Osborne
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.369, -98.779

Hail, Rooks

When
May 5, 3:52 PM CST
Where
Rooks County, 4.28 mi SSW of Codell
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.140, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87976, 87977, 87978, 87979, 101730.